Massachusetts, 2008

Hail and Damaging Wind in Massachusetts, July 28, 2008

July 28, 2008 · NWS BOX · 4 events in 1 county or zone

A mid-level trough combined with decent instability to produce a few showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A mid-level trough combined with decent instability to produce a few showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 28, 11:47 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 28, 11:47 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1247 PM EDT MON JUL 28 2008

.SYNOPSIS...
AN UPPER LEVEL LOW AND STALLED FRONT JUST OFFSHORE WILL BRING A FEW
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. DRY AND SEASONABLE WEATHER
WITH LOWER HUMIDITY WILL PREVAIL TUE AND TUE NIGHT. DRY WEATHER WILL
LINGER INTO A PORTION OF WED...BUT AN APPROACHING LOW PRESSURE SYSTEM
WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION LATE
WED THROUGH THU.

&&

.NEAR TERM /THROUGH TONIGHT/...
LITTLE CHANGE TO THE CURRENT FORECAST PACKAGE...EVERYTHING IS IN
PRETTY GOOD SHAPE. JUST MODIFIED TEMPS AND DEWPOINTS SLIGHTLY WITH
CURRENT TRENDS.

&&

.SHORT TERM /TUESDAY/...
28/00Z GFS HAS ISSUES WITH CONVECTIVE FEEDBACK...PRIMARILY THROUGH 18Z
TODAY. SO LARGELY IGNORED IT DURING THIS TIME. 28/00Z NAM LOOKS TO
HAVE A MUCH BETTER HANDLE ON PRECIPITATION THIS MORNING ANYWAY.

THE BIG QUESTION THIS AFTERNOON WILL BE CONVECTIVE POTENTIAL. BEST
MID LEVEL LAPSE RATES AND MID LEVEL DYNAMICS REMAIN TO THE NORTH OF
I-90 TODAY...SO PLACED HIGHEST RISK OF SHOWERS AND THUNDERSTORMS IN
THIS AREA. DECENT UPPER LEVEL DIVERGENCE AND MID LEVEL TROUGH SHOULD
BE ENOUGH TO DEVELOP ISOLATED THUNDERSTORMS FARTHER SOUTH INTO
NORTHERN CT AND SOUTHEAST MA THOUGH.

CONVECTION DIES DOWN THIS EVENING AS A COLD FRONT PUSHES EAST ACROSS
SOUTHERN NEW ENGLAND TONIGHT. WEAK HIGH PRESSURE ARRIVES FOR TUESDAY
WITH FAIR WEATHER.

USED A BLEND OF THE LATEST MOS GUIDANCE FOR TEMPERATURES TODAY INTO
TUESDAY. MAV GUIDANCE LOOKS A BIT WARM...PARTICULARLY AT THE HIGHER
ELEVATION STATIONS LIKE WORCESTER TODAY...SO THIS BLEND LEANED MORE
TOWARD THE MET GUIDANCE TODAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
AN UPPER LEVEL TROUGH PERSISTS ACROSS THE NORTHEAST THROUGH THE
EXTENDED TIME FRAME WITH PERIODIC UNSETTLED WEATHER.

TUESDAY NIGHT...MAINLY CLEAR SKIES AND SEASONABLY COOL CONDITIONS
PREVAIL.

WEDNESDAY...SOME TIMING DIFFERENCES EXIST AMONGST THE MODELS
REGARDING THE ARRIVAL TIME OF THE NEXT SHORT WAVE DISTURBANCE FROM
THE OHIO VALLEY. THE GFS APPEARS TO BE SUFFERING FROM CONVECTIVE
FEEDBACK ISSUES AS ITS SPURIOUS SHORT WAVE DISTURBANCE ACROSS THE
GREAT LAKES BRINGS PRECIPITATION TO MUCH OF THE REGION BY WEDNESDAY
AFTERNOON. PREFER THE LESS PROGRESSIVE ECMWF/UKMET AND NAM SOLUTIONS
WITH RESPECT TO PRECIPITATION CHANCES WEDNESDAY. 21Z SREF SOLUTIONS
APPEARED TO SUPPORT THIS. THEREFORE DECIDED TO GO WITH LOW CHANCE
POPS WESTERN ZONES AND SLIGHT CHANCE OR LESS ELSEWHERE. USED A BLEND
OF PREVIOUS OFFICIAL AND MOS GUIDANCE TEMPERATURES TO DERIVE
HIGHS...AS 00Z MOS GUIDANCE APPEARED A BIT COOL. OTHERWISE MUCH OF
THE DAY IS EXPECTED TO BE WARM AND DRY.

WEDNESDAY NIGHT AND THURSDAY...CONTINUED THE MENTION OF CHANCE POPS
AS WEAK SECONDARY LOW PRESSURE DEVELOPS OFF THE COAST AND ALONG AN
OLD STALLED COLD FRONT. UNDERCUT MOS TEMPS A FEW DEGREES MAINLY
ALONG THE COAST THURSDAY DUE TO LIGHT ONSHORE FLOW AND CONSIDERABLE
CLOUDS.

FRIDAY THROUGH SUNDAY...SOME LARGE DEVIATIONS OCCUR IN THE 500
MILLIBAR HEIGHT FIELDS IN TERMS OF THE AMPLITUDE AND PLACEMENT OF
THE TROUGH AXIS. IN ADDITION THE TIMING OF EACH INDIVIDUAL SHORT
WAVE WILL HAVE AN IMPACT ON THE OVERALL PRECIPITATION THREAT.
GENERALLY RELIED ON AN ENSEMBLE BLEND WHICH WAS USED BY HPC AS WELL
AS THE LATEST 00Z ECMWF. LOW CHANCE POPS WERE ADDED ALL THREE DAYS
BUT IT IS EXPECTED TO BE RAIN FREE A PORTION OF THE TIME. TEMPERATURES
ARE EXPECTED TO REMAIN NEAR OR SLIGHTLY BELOW SEASONAL NORMS.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AREAS OF MVFR/IFR IN FOG AND STRATUS WILL QUICKLY IMPROVE TO VFR
AFTER DAYBREAK. SCATTERED CONVECTION THIS AFTERNOON WILL LEAD TO
BRIEF PERIODS OF MVFR. VFR TONIGHT AS A COLD FRONT MOVES THROUGH
SOUTHERN NEW ENGLAND.  VFR TUESDAY WITH WEAK HIGH PRESSURE.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...

TUE NIGHT...VFR.

WED...VFR TO START THEN LOWERING TO MVFR ESPECIALLY AT NIGHT FROM
WEST TO EAST.

THU...MVFR IN PERIODS OF RAIN WITH A LOW RISK OF IFR BOS-PVD-HYA-ACK.

FRI...CONDITIONS POSSIBLY IMPROVING TO MVFR OR VFR.

&&

.MARINE...
RELATIVELY LIGHT WINDS AND SEAS EXPECTED TODAY THROUGH TUESDAY.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...
TUESDAY NIGHT THROUGH FRI...WINDS AND SEAS EXPECTED TO REMAIN BELOW
SCA CRITERIA. VSBYS MAY BRIEFLY BE REDUCED WED NIGHT THROUGH THU
NIGHT IN SHOWERS AND FOG PATCHES.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...STRAUSS
NEAR TERM...RLG
SHORT TERM...BELK
LONG TERM...STRAUSS
AVIATION...BELK/STRAUSS
MARINE...BELK/STRAUSS
Hazardous weather outlook, Jul 28, 3:18 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
418 AM EDT MON JUL 28 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-290830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
418 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHERN NEW
HAMPSHIRE AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING...MAINLY TO THE NORTH OF THE MASSACHUSETTS TURNPIKE
INTO SOUTHERN NEW HAMPSHIRE. ISOLATED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE FARTHER SOUTH INTO NORTHERN CT...RHODE ISLAND AND SOUTHEAST
MASSACHUSETTS.

THE MAIN RISK FROM ANY THUNDERSTORMS TODAY WILL BE FROM LIGHTNING.
THERE IS A SMALL POSSIBILITY A FEW THUNDERSTORMS COULD BECOME SEVERE
WITH EITHER LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS MAY BE POSSIBLE WEDNESDAY AFTERNOON THROUGH
WEDNESDAY NIGHT.  THE MAIN RISK WILL BE FROM LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

ANZ230>237-250-254-255-290830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
418 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING...MAINLY ACROSS THE COASTAL WATERS EAST OF MASSACHUSETTS. THE
MAIN RISK WOULD BE FROM LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS MAY BE POSSIBLE WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 28, 12:02 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
102 PM EDT MON JUL 28 2008

NHZ011-281745-
CHESHIRE NH-
102 PM EDT MON JUL 28 2008

AT 1259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH OVER WESTMORELAND...OR ABOUT 7 MILES WEST OF KEENE...MOVING EAST
AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...6 MILES SOUTH OF SURRY BY 140 PM
EDT...KEENE AND 7 MILES NORTHWEST OF SWANZEY BY 150 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

RLG
Special weather statement, Jul 28, 12:31 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
131 PM EDT MON JUL 28 2008

MAZ003-004-NHZ011-281800-
CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
131 PM EDT MON JUL 28 2008

AT 126 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH OVER ERVING...OR ABOUT 12 MILES EAST OF GREENFIELD...MOVING
NORTHEAST AT 16 MPH.

THE THUNDERSTORM WILL BE NEAR...ORANGE AND WARWICK BY 140 PM EDT...
ATHOL BY 150 PM EDT...ROYALSTON BY 200 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

RLG
Special weather statement, Jul 28, 12:42 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
142 PM EDT MON JUL 28 2008

MAZ009>011-281830-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
142 PM EDT MON JUL 28 2008

AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 2 MILES NORTHWEST OF WEST SPRINGFIELD...OR ABOUT 5 MILES WEST OF
CHICOPEE...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...HOLYOKE AND 6 MILES NORTH OF AGAWAM
BY 150 PM EDT...CHICOPEE AND SPRINGFIELD BY 200 PM EDT...SPRINGFIELD
AND 7 MILES SOUTH OF SOUTH HADLEY BY 210 PM EDT...LUDLOW AND 6 MILES
SOUTH OF GRANBY BY 220 PM EDT...WILBRAHAM AND 6 MILES SOUTH OF
BELCHERTOWN BY 230 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

RLG
Local storm report, Jul 28, 1:05 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
205 PM EDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     KEENE                   42.95N 72.30W
07/28/2008                   CHESHIRE           NH   AMATEUR RADIO

            LARGE TREE LIMBS DOWN

&&

AED
Special weather statement, Jul 28, 1:05 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
205 PM EDT MON JUL 28 2008

NHZ011-015-281830-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
205 PM EDT MON JUL 28 2008

AT 204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH 3 MILES SOUTHWEST OF TROY...OR ABOUT 10 MILES SOUTH OF KEENE...
MOVING EAST AT 11 MPH.

THE THUNDERSTORM WILL BE NEAR...TROY AND FITZWILLIAM BY 220 PM EDT...
6 MILES WEST OF JAFFREY AND 7 MILES SOUTHWEST OF DUBLIN BY 230 PM
EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

RLG

The radar

The Boston radar (KBOX), 121 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Hampden

When
July 28, 1:07 PM EST
Where
Hampden County, 1.47 mi SSE of Willimansett
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.180, -72.570

Hail, Hampden

When
July 28, 1:20 PM EST
Where
Hampden County, 1.47 mi SSE of Willimansett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.180, -72.570

Thunderstorm Wind, Hampden

When
July 28, 1:25 PM EST
Where
Hampden County, Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.120, -72.580

A tree was downed by thunderstorm winds on to a garage.

Lightning, Hampden

When
July 28, 1:55 PM EST
Where
Hampden County, 0.86 mi SW of East Springfield
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.120, -72.540

A house on Wistaria Street was struck by lightning and caught fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125971, 125972, 125970, 125973.